Abstract

The eikonal or local-normal-mode (LNM) approximation method is presented and applied to the investigation of the radiation loss of a TE guided mode that is due to a narrowing linear taper in slab geometry using a weak-coupling approximation. An exact expression for the total radiation loss is given within the limits of the theory, these limits being small refractive-index changes per wavelength. An approximation to the loss expression is evaluated numerically, indicating that the total radiative loss is roughly exponentially dependent on mode number and on taper step size, at least for weak tapers. The method developed here is not restricted to tapered structures but can be readily adapted to any type of longitudinal disturbance.

© 1981 Optical Society of America

Full Article  |  PDF Article
Related Articles
Power loss at a step discontinuity in an asymmetrical dielectric slab waveguide

V. Ramaswamy and P. G. Suchoski
J. Opt. Soc. Am. A 1(7) 754-759 (1984)

Understanding radiation from dielectric tapers

Xue-heng Zheng
J. Opt. Soc. Am. A 6(2) 190-201 (1989)

Coupled-mode theory for corrugated optical waveguides

Dennis G. Hall
Opt. Lett. 15(11) 619-621 (1990)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (2)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (69)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription